Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 133, NWS Twin Cities, MN

July 15, 1999Douglas County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 15, 1999, 5:25 PM CDT for Douglas County, Minnesota. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1999, 5:25 PM CDT (22:25 UTC)
Expired
Jul 15, 1999, 6:10 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Douglas County, MN

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:30 PM CDTHail 1Evansville, MN
Jul 15, 5:30 PM CDTThunderstorm Wind 55Evansville, MNTwo trees down. Estimated windspeed.
Jul 15, 5:35 PM CDTHail 0.75Evansville, MN
Jul 15, 5:40 PM CDTThunderstorm Wind 55Holmes City, MNLarge trees toppled, one onto a camper; slight injury to man inside. Estimated winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 152225 RRA
SVRMSP
MNC041-152310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT THU JUL 15 1999

THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 610 PM CDT

* AT 525 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
  NORTHWEST OF KENSINGTON...OR ABOUT 18 MILES WEST OF ALEXANDRIA.
  THE STORM WAS MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MILTONA
  MILLERVILLE
  GARFIELD
  EVANSVILLE
  BRANDON

THIS IS A DANGEROUSj STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 3:00 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT THU JUL 15 1999

THUNDERSTORMS DEVELOPING AHEAD OF SURFACE FRONT IN DAKOTAS.  STRONG
THETA-E/INSTABILITY GRADIENT PUSHING INTO STATE WITH SEVERE THREAT.
CAP IS ERODING FROM WEST WITH COOLER AIR ASSOCIATED WITH
TROUGH...MAIN SEVERE THREAT SEEMS TO BE IN NRN AND WRN PORTIONS OF
FORECAST AREA...AS CAP WILL BE MORE DIFFICULT TO BREAK FURTHER SOUTH
AND EAST.   STORMS MOVE INTO AN AREA OF DIFLUENT THICKNESS WITH
STRONG LOW LEVEL JET...BUT LITTLE VERTICAL SHEAR.  MCS POTENTIAL
INDICATED BY MODELS OVER CENTRAL MN WITH HEAVY RAIN LIKELY.  HEAVY
RAIN ALSO LIKELY ALONG FRONTAL BOUNDARY.  MODELS DIFFER IN TIMING OF
FRONT/UPPER TROUGH FOR FRIDAY...BUT MODELS STRETCH BOUNDARY IN SRN
PORTIONS OF FORECAST AREA...SO WILL CONTINUE CHANCE OF SHOWERS
THROUGH DAY.  SOME DRYING FOR SATURDAY WITH NERLY FLOW FROM SURFACE
HIGH OVER ONT.

.MSP...NONE
 SCOTT

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.